This is part II of the Mirena Awareness Petition. As promised, the original petition has been closed and sent to the appropriate authorities at the FDA, as well as the media. We feel that it is important to keep this petition going, so we will continue collecting your signatures and your stories.
If you have already signed the original petition, please do not sign again. If you would like to read the testaments from the original petition, you can use this link:
Thousands of women are reporting numerous, often debilitating healthcare problems after receiving the Mirena implant. Most were totally unaware of these potential complications until after the Mirena was inserted and they became sick. Many others are suffering, and have no idea that Mirena is the cause.
Mirena is an IUS used to prevent pregnancy. Its active ingredient is Levonorgestrel, a synthetic progestin (hormone). Side effect to this hormone are numerous and well documented.
The manufactures of Mirena, Bayer Healthcare, includes most of these side effect only in the physician insert (many adverse reactions are yet to be reported even there). The patient insert, however, contains only the most life threatening complications. Physicians are not providing patients with this information and too often, women are told that there are no side effects. Clearly, this is not the case.
The intention of this petition is to ensure all Mirena users, both potential and current, receive a full list of the adverse reactions associated with the use of Mirena. Not only do they have a right to make informed choices about their birth control, but they also require this information, so that when side effects arise, they are able to be properly diagnosed.
Mirena Awareness presented by S.O.M.E. (survivors of mirena effects)-
"The Mirena IUD is fine for some women, but S.O.M.E. have suffered devastating side effects"
We, the undersigned, respectfully request the U.S. Food and Drug administration do the following in regard to the Mirena IUS birth control:
1) Require the manufacturer of the Mirena IUS, (Bayer Healthcare Pharmaceuticals), to revise the patient information for this device to include all potential Mirena side effects currently listed only in the physician information portion of the label.
2) Require all medical practitioners inserting the Mirena to provide the patient with this information BEFORE the Mirena is inserted.
3) Require all medical practitioners to forward this updated information, along with an explanation of the changes, to all Patients for which they have prescribed/inserted the Mirena.
4) Recommend investigation into the additional temporary and long term side effects being reported (as outlined here) that are not currently mentioned in either the doctor or patient information for the Mirena device.
Many women are reporting numerous, often debilitating healthcare problems after receiving the Mirena implant. Most are unaware of the potential for complications before the Mirena is inserted and have no idea that Mirena is the cause when they become sick.
The patient information for the device contains warnings for the following side effects ONLY:
Pelvic Inflammatory Disease, infection, embedment, perforation, discomfort during placement, expulsion, missed menstrual periods, changes in bleeding, ovarian cysts.
This is the only "adverse reaction" information the patient will typically receive.
The following adverse reactions appear ONLY on the physician information for the Mirena (per the official physician information):
abdominal/pelvic pain, vaginal discharge, nausea, headache, nervousness, vulvovaginitis, dysmerorrhea (cramps), back pain, weight increase, breast pain/tenderness, acne, decreased libido, depressed mood, cervicitis (vaginal infection), hypertension, migraine, vomiting, anemia, dyspareunia (painful intercourse), alopecia (hair loss), eczema, pruritus (itchiness), rash, urticaria (hives), abdominal distension, altered mood, hirsutism (abnormal hair growth), edema (swelling).
Although doctors are instructed to share this information with the patient, they often do not. In many cases, even when specifically asked, doctors are denying a possible link between Mirena and these symptoms. Patients are consistently told there are "no side effects," and that the synthetic hormone (levonorgestrel) contained in the mirena cannot be harmful because the hormone release is localized to the uterus.
The reluctance of doctors to acknowledge the many possible adverse reactions to the Mirena, including the ones documented by the manufacturer, suggests that they are alarmingly ill-informed or purposely obtuse--resulting in prolonged patient suffering and extensive medical expenses while seeking diagnosis/treatment of Mirena-related issues.
In addition, Mirena users are reporting additional common side effects that are not documented in any of the Mirena information provided by the manufacturer.
These include, but are not limited to:
anxiety, mental fog, double-vision, tinnitus, appetite increase, constipation, flatulence, polyuria (frequent urination),chest pain/heart palpitations, shortness of breath, bronchitis, fatigue/drowsiness, fainting, loss of nerve sensation/tingling in extremities, tremor, weight loss, insomnia, cold intolerance, thyroid dysfunction, nonpuerperal lactation.
Patients have the right to make informed decisions regarding the use of the Mirena. To do so, they are reliant on their doctors and the manufacturer for full disclosure of potential risks/side effects. Doctors are responsible for understanding these risks, and properly diagnosing and treating side effects when they occur.
Since patients are NOT currently receiving appropriate counseling and information regarding the Mirena/Levonorgestrel, nor receiving proper treatment and diagnosis for the resultant adverse effects, we ask that the FDA consider the above changes to prevent further debilitation, suffering and expense on the part of women using this device.
Thank you in advance for your attention to this matter.
By signing, you accept Care2's Terms of Service.
You can unsub at any time here.
Having problems signing this? Let us know.